Q:

Do thyroid drugs cause hair loss?

A:

Quick Answer

Thyroid drugs are on the list of many drugs that do cause hair loss, explains the American Hair Loss Association. For most people taking thyroid medicine, hair loss slow downs and eventually stops when the body's hormone levels are stabilized, states Thyroid-Info.com.

Continue Reading

Full Answer

Potential side effects of taking thyroid medicine include thinning of the hair, clumps falling out when showering, and changes such as the hair getting easily tangled or becoming dry and coarse, explains Thyroid-Info.com.

Hair loss can also be a result of undertreatment by the prescribing doctor, states Thyroid-Info.com. It is important to speak with the doctor about hair loss, and to ascertain that the correct dosage is being prescribed for the condition. There are a number of thyroid medicines available, and it may be necessary to change to another brand, notes the American Hair Loss Association. It is also wise to consult a pharmacist, as doctors may not be aware of all the side effects of prescribed medications.

There are supplements and vitamins, including multi-vitamins, that may help in reducing hair loss when taking thyroid medicine, according to Thyroid-Info.com. The supplement known as evening primrose oil purportedly returns essential fatty acids to the body, which may be helpful in treating excessive hair loss. Other helpful natural supplements include arginine, green tea and saw palmetto.

Learn more about Side Effects

Related Questions

Explore